A gastric ulcer is an erosion (think wound) in the lining of the stomach. It is usually caused by alochol, NSAIDs (Motrin, Aleve, Aspirin), smoking or spicy foods. Patients with sickle cell are prone to this complication because we often take pills and medications on an empty stomach when we are in pain.
Although taking pills on an empty stomach allows the pain meds to kick in faster, the stomach produces gastric acid to digest the pill. The stomach produces the same amount of gastric acid to digest anything, whether it’s a meal or a snack. So putting a small pill in a vat of gastric acid just makes the stomach having nothing to digest…but itself.
Gastric ulcers can lead to bleeding ulcers and gastrointestinal bleeds. Besides the pain and discomfort, this can make you more anemic than you already are. A gastric ulcer won’t kill you, but it will make you miserable. It will cause stomach cramps, that sometimes persist even when you eat. You might have to have a colonoscopy or endoscopy (which I haven’t had but I hear is a real PIA), just to get that part of the lining clipped, snipped or injected with something to stop the bleeding.
In addition, the ulcer can get infected with a bacteria that exists naturally in your body,but the moist, open wound creates a breeding ground for more bacterial growth; leading to a colonization, and then an infection which can then lead to a crises.
This is a pitiful spiral that can easily be prevented. All you have to do is one thing. Take all meds (unless otherwise contraindicated), with a small meal or snack. It can just be a handful of crackers, some applesauce, or a granola bar, but even this small measure will save your stomach lining from this preventable complication.